Alabama, 2002Damaging Wind in Alabama, August 3, 2002
August 3, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 3, 2:00 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SAT AUG 03 2002
SHORT TERM MODELS IN GOOD AGREEMENT WITH UPPER LEVEL FEATURE
EVOLUTION. STRONG UPPER RIDGE REMAINS POSITIONED JUST NORTH OF CWFA
WITH WEAKNESS/TROUGH HANGING AROUND THE VICINITY OF THE GULF
COAST. SEVERAL SHORT WAVE TROUGHS ROTATE AROUND THE PERIPHERY OF THE
RIDGE AND TRAVERSE THE AREA ON DEEP EAST TO NORTHEAST FLOW. BOTH
ETA AND AVN CONTINUE WITH SOME KIND OF DEVELOPMENT ALONG THE
TROUGH IN THE NORTHERN GULF COASTAL AREA...AND BRINGING THE AXIS
NORTHWARD. MODELS DO DISAGREE WITH POSITIONING AND THEREFORE MOISTURE
FIELDS/QPF. AVN WOULD GIVE US MUCH BETTER RAIN CHANCES THAN ETA AS
AVN HOLDS LOW NEAR SW AL. WILL GO WITH A COMPROMISE...GIVING WAY TO
THIS UNCERTAINTY OF LOCATION...WHICH BASICALLY TRANSLATES TO LOWERING
POPS A TAD ACROSS N HALF MON.
WEAK INVERTED TROUGH LOCATED IN SW AL HAS HELPED INITIATE TSTMS THIS
AFTERNOON. THE ACTIVITY HAS QUICKLY ERUPTED IN A MODERATELY
UNSTABLE ATMOSPHERE AND WILL PROPAGATE GENERALLY WESTWARD. WILL
MONITOR ACTIVITY FOR POPS 1ST PERIOD. AREA SOUNDINGS INDICATE
POTENTIAL FOR STRONG WINDS WITH TSTMS THAT DO DEVELOP. LATEST WATER
VAPOR IMAGERY ALSO INDICATES DRYING IN THE MID TO UPPER LEVELS AND
WEAK COLD POOL MOVING DOWN THE NW SIDE OF THE APPALACHIANS. TSTMS
HAVE DEVELOPED ACROSS VA/WV AND WILL MONITOR THIS FEATURE FOR
TSTMS POSSIBLY AFFECTING N AL LATER THIS EVENING.
OVERALL...CURRENT FORECAST PACKAGE HAS A GOOD HANDLE ON THE SENSIBLE
WEATHER THE NEXT SEVEN DAYS...WITH BEST RAIN CHANCES EARLY IN THE
WEEK AND ACROSS SOUTH ALABAMA. EXTENDED GUIDANCE INDICATES
WEAKENING FRONT PUSHING INTO THE AREA LATE TUE/WED WITH COOLER/MORE
NORMAL HIGH TEMPS.
PRELIM NUMBERS...
HSV BB 071/094 071/094 071/092 75111212
BHM BB 072/093 072/091 071/091 75111323
MGM BB 072/092 072/090 071/091 75111535=
.BHM...NONE.
In the hours before
Special weather statement, Aug 3, 12:01 PM CST, 5 hours 19 minutes before
ALZ001>050-031900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT SAT AUG 03 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
ALTHOUGH AN EASTERLY FLOW WILL BRING SLIGHTLY DRIER AIR INTO THE
AREA...THE AIR MASS REMAINS MOIST AND UNSTABLE ENOUGH TO SUPPORT
SOME ISOLATED THUNDERSTORM DEVELOPMENT. ALTHOUGH MOST AREAS
WILL REMAIN DRY...SOUNDING DATA SUGGESTS THAT WHERE THESE
THUNDERSTORMS FORM...THERE WILL BE THE RISK OF STRONG DOWNBURST
WINDS THAT COULD CAUSE SOME DAMAGE. IN ADDITION...THESE STORMS
WILL BE ACCOMPANIED WITH FREQUENT LIGHTNING STRIKES AND BRIEF
PERIODS OF HEAVY RAIN.
NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...5
BIRMINGHAM...5
MONTGOMERY...5
Thunderstorm Wind, Tuscaloosa
- When
- August 3, 5:20 PM CST
- Where
- Tuscaloosa County, Cottondale
- Measured
- 50 kt (58 mph)
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.183, -87.450
A few trees were knocked down just off Interstate 20/59 near the Travel America Truck Stop.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 3, 20022 deaths · $120,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Maryland, August 3, 20021 death · 2 injured · $562,000 · 1 in hail · 14 events
- Damaging Wind in District of Columbia, August 3, 20021 death · 2 injured · $30,000 · 1 event
- Flash Flood and Hail in Virginia, August 3, 20023 injured · $2.5 million · 1.75 in hail · 36 events
- Heat in Illinois, August 3 to 4, 20021 death · 1 event
- Lightning Strike in Florida, August 3, 20021 death · 1 event
- Heat in Illinois, August 3 to 5, 20028 injured · 19 events
- Flash Flood in Colorado, August 3, 2002$400,000 · 1 event
- Flash Flooding in Minnesota, August 3, 2002$200,000 · 5 events
- Tornadoes and Hail in Minnesota, August 3, 2002$40,000 · F0 · 30 events
- Damaging Winds in South Dakota, August 3, 2002$110,000 · 73 kt wind · 2 events
- Damaging Winds in Florida, August 3, 20021 injured · $60,000 · 70 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313417.